Too Many Pills for Aging Patients
By Jane E. Brody, The New York Times
April 16, 2012
Picture Credit: Yvetta
aunt was a walking pharmacy, and a month ago it nearly killed her. The
episode also cost the American medical system several hundred thousand
Overmedication of the elderly is an all too common problem, a public
health crisis that compromises the well-being of growing numbers of
older adults. Many take fistfuls of prescription and over-the-counter
medications on a regular basis, risking serious and sometimes fatal
side effects and drug interactions.
A series of research-based
guidelines, recently updated and published in The Journal of the
American Geriatrics Society, calls attention to specific
medications most likely to have calamitous effects in the elderly. If
adopted by practicing physicians and their patients, the guidelines
should help to avert the kind of costly, debilitating disaster that
befell my aunt.
A Crisis Among the Elderly
In early March, my aunt was hospitalized for an episode of extreme
weakness, sleepiness and confusion. She was found to be taking a number
of medications and supplements: Synthroid, for low thyroid hormone;
Tenormin and Benicar, for high blood pressure; Lexapro, for depression;
Namenda, for symptoms of Alzheimer’s disease; Xanax, for nighttime
anxiety attacks; Travatan eye drops, for wet macular degeneration; a
multivitamin; vitamin C; calcium with vitamin D; low-dose aspirin; a
lutein supplement; and Colace, a stool softener.
Diagnosis at the hospital: low sodium, prompting a stoppage of Lexapro,
known to cause such a side effect, and substitution of the
antidepressant Viibryd. Noting her confusion, the hospital neurologist
also added Aricept, another treatment for Alzheimer’s disease, although
she is only suspected of having this condition.
Her cardiologist doubled the dose of Tenormin, stopped the Benicar and
added another blood pressure medication, Apresoline. This caused a
precipitous drop in blood pressure to 70/40 (120/80 is normal), leaving
her completely disoriented and unable to stand or sit up.
After 10 days in the hospital, as she was being discharged, my aunt
collapsed and started turning blue. CPR was administered (which
fractured three ribs), followed by resuscitation in the emergency room
and then transfer to intensive care, where she suffered three seizures.
She was put on Dilantin to control them.
She developed double pneumonia, and the end seemed near. A
do-not-resuscitate order was issued. One night, when she was too
agitated to fall sleep, she was given a dose of Ativan, a sedative,
that left her unable to wake up for 30 hours.
Miraculously, she responded to antibiotics and administration of
oxygen, and she has since been discharged to a rehabilitation facility
where she is steadily getting stronger, less confused and refreshingly
Older adults like my aunt are the largest consumers of medications.
More than 40 percent of people over age 65 take five or more
medications, and each year about one-third of them experience a serious
adverse effect, like a bone-breaking fall, disorientation, inability to
urinate, even heart failure.
With the support of the geriatrics society, an interdisciplinary panel
of 11 experts in geriatric care and pharmacology has updated the
so-called Beers Criteria, guidelines long used to minimize such
drug-related disasters in the elderly. After reviewing more than 2,000
high-quality research studies of drugs prescribed for older adults, the
team highlighted 53 potentially inappropriate medications or classes of
medication and placed them in one of three categories: drugs to avoid
in general in the elderly; drugs to avoid in older people with certain
diseases and syndromes; and drugs to use with caution in the elderly if
there are no acceptable alternatives.
For example, instead of a sedative hypnotic — like the Ativan given to
my aunt — that can cause extreme sedation, serious confusion and mental
decline in older adults, the panel notes that an alternative sleep
remedy, perhaps an herbal or nondrug option, is safer. Many sedating
antihistamines, in a class of drugs called anticholinergics, should be
avoided in older adults because they can cause such side effects as
confusion, drowsiness, blurred vision, difficulty urinating, dry mouth
and constipation, the panel concluded.
Mineral oil taken by mouth can, if accidentally inhaled, cause
aspiration pneumonia, and many commonly used anti-inflammatory
medications, including over-the-counter drugs like ibuprofen and
naproxen, increase the risk of gastrointestinal bleeding in adults age
75 and older, as well as in those age 65 and older who also take
medications like prednisone and warfarin.
In adults over age 80, the team warned, aspirin taken to prevent heart
attacks “may do more harm than good,” and any antidepressant may lower
sodium in the blood to dangerous levels, as happened to my aunt.
The team said its criteria should be used by physicians and patients
within and outside of institutional settings. But the experts also
emphasized that the guidelines should not override a doctor’s clinical
judgment or a patient’s needs and values, nor be used as grounds for
The Patient’s Responsibility
The geriatric society’s Foundation for Health in Aging has produced a
one-page “drug and supplement diary” that can help patients keep track
of the drugs and dosages they take. They should show the list to every
health care provider they see. The form can be found at
Too often, people with multiple health problems have one doctor who
does not know what another has prescribed. A new prescription can lead
to a toxic drug interaction, or simply be ineffective, because it is
counteracted by something else being taken.
There is nothing to be gained, and potentially much to lose, by failing
to disclose to health care professionals the use of prescribed,
over-the-counter or recreational drugs, including alcohol. Nor should
any chronic medical condition or prior adverse drug reaction be kept
from your doctor.
Whenever a medication is prescribed, patients should ask about side
effects to watch for. If a bad or unexpected reaction occurs or the
drug does not seem to be working, the prescribing doctor should be told
without delay. But patients should never stop taking a prescribed
medication without first consulting a health care professional.
Nor should they add any drug or supplement to a prescribed regimen
without first consulting a doctor. Even something as seemingly innocent
as ibuprofen, acetaminophen, St. John’s wort or an antihistamine
purchased over the counter can sometimes lead to dangerous adverse
reactions when combined with certain prescribed medications or
pre-existing health problems.
But just because a drug is on one of the lists in the Beers Criteria
does not mean every older person would be adversely affected by it. The
drug may be essential for some patients, and there may be no safer
alternative. When all is said and done, a doctor must weigh the
benefits and risks.
More Information on US Health Issues